Flood, Alexander
- When
- March 2, 12:00 AM CST to March 19, 6:00 PM CST
- Where
- Alexander County, Thebes to 1.11 mi ENE of Thebes
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.220, -89.470
Minor flooding occurred along the Mississippi River. Lowland fields and woodlands near the river were flooded.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor flooding occurred along the Mississippi River. Lowland fields and woodlands near the river were flooded. The flooding was due to a prolonged active weather pattern that carried over from February.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 1, 3:14 PM CST, 8 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 314 PM CST TUE MAR 1 2011 .SHORT TERM.../THROUGH THU NIGHT/ QUASI-ZONAL MID/UPPER LEVEL FLOW AND HIGH PRESSURE AT THE SFC WILL PROVIDE DRY AND GENERALLY ABOVE AVERAGE TEMPS FOR THIS TIME OF YEAR THROUGH MID WEEK. A DRY COLD FRONT WILL YIELD ONLY A WIND SHIFT ON WED...THEN LATE ON THU LOW LEVEL MOISTURE SHOULD START INCREASING WITH SRLY LOW LEVEL WINDS. TEMPS WERE A CHALLENGE AS MOS GUIDANCE DIFFERED SIGNIFICANTLY AT TIMES. AT LEAST INITIALLY...WE TRIED NOT TO GO TOO WILD WITH HIGHER NUMBERS. THERE WAS A FAIRLY GOOD SIGNAL FOR WARM ADVECTION SHOWERS OF LIGHT RAIN BY LATE IN THE NIGHT THU. && .LONG TERM.../THU NIGHT THROUGH TUE/ CONFIDENCE IS INCREASING THAT ANOTHER POTENT STORM SYSTEM WILL AFFECT MUCH OF THE REGION FRIDAY NIGHT/SAT...AND POSSIBLY INTO SUNDAY. SFC WARM FRONT WILL SET UP JUST NORTH/NW OF THE REGION ON FRIDAY AS LOW PRESSURE BEGINS TO TAKE SHAPE OVER THE TX/OK PANHANDLE. WARM SECTOR SCT RAINSHOWERS WILL BE POSSIBLE FRIDAY...AND WITH SHOWALTER INDICES/MID LVL LAPSE RATES SUPPORTIVE OF SCT THUNDER OVER THE WEST HALF OF THE REGION...WILL NEED TO ALSO MENTION ISOLATED THUNDERSTORMS IN THAT AREA. MUCH GREATER CHANCES OF WIDESPREAD SHOWERS AND POSSIBLY STRONG TO SEVERE THUNDERSTORMS WILL INCREASE RAPIDLY FROM WEST TO EAST FRI NIGHT INTO SAT AS H50 SHORT WAVE DIGS EAST INTO SRN PLAINS AND REALLY BEGINS TO PUMP MOISTURE NORTHWARD AHEAD OF A STRENGTHENING SFC LOW IN THE PLAINS. THIS INITIAL SFC LOW WILL TRACK NW OF THE REGION SAT...AND PULL A STRONG COLD FRONT THROUGH THE REGION AS IT DOES SO. LOW LEVEL JET OF 50 TO 60 KTS REALLY GETS GOING AHEAD OF THE DEEPENING SFC LOW SAT...INCREASING OVERALL MOISTURE TRANSPORT AND LARGE SCALE LIFT. INSTABILITY/CAPPING/ONGOING PRECIP MUDDLE THE OVERALL CHC FOR SEVERE STORMS LATER FRI NIGHT AND ESP SAT...BUT WILL DEFINITELY NEED TO MONITOR. ANOTHER EFFECT OF THE SYSTEM LIES WITH THE POTENTIAL FOR ANOTHER FAIRLY EXTENSIVE AREA OF HEAVY RAINS ACROSS MOST OF THE REGION DURING THIS TIME FRAME. LOOKS AS THOUGH WIDESPREAD 1 TO 2 INCH AMOUNTS APPEAR LIKELY...WITH LOCALLY HIGHER AMOUNTS IF CONVECTION/STORMS GET GOING. OF COURSE...SOIL CONDITIONS WILL STILL BE DAMP BY THE END OF THE WEEK...SO MAY NOT TAKE TREMENDOUS AMOUNTS TO CAUSE MORE FLOODING CONCERNS...ESP ON AREA RIVERS THAT ARE ALREADY IN FLOOD. THE MOST UNCERTAIN PORTION OF THE FORECAST LIES WITH SAT NIGHT INTO SUNDAY. THE MAIN CONCERN IS WITH THE 12Z OPERATIONAL ECMWF...WHICH LIKE YESTERDAY...DEVELOPS A SECONDARY SFC LOW THAT MAY DEVELOP AND TRACK NE ALONG THE ALONG THE FRONT AFTER IT PASSES EAST OF US SAT NIGHT AND COLD AIR FLOODS INTO THE REGION. THIS WOULD LEAD TO A WINTER WEATHER SCENARIO LATER SAT NIGHT SAT NIGHT INTO SUNDAY MUCH OF THE FORECAST AREA...WITH THE BEST CHC OF SEVERAL INCHES OF HVY WET SNOW OVER SRN IL/SW IN. HOWEVER...THIS SCENARIO DOES NOT HAVE SUPPORT FROM THE 12Z OP GFS AND EARLIER ENSEMBLES...WHICH KEEP THE MID LVL SYSTEM MORE PROGRESSIVE AND ACTUALLY POINT TO A COMPLETELY DRY FORECAST FOR MOST AREAS ON SUNDAY. AT THIS POINT...HAVE DECIDED TO INTRO SOME CHC OF WINTER PRECIP MOVING IN FROM NW TO SE SAT NIGHT INTO SUNDAY...BUT WILL NOT MENTION ANY SNOW AMOUNTS TO SPARK MUCH PUBLIC EXCITEMENT AT THIS TIME. JUST DID NOT FEEL COMFORTABLE IGNORING THE ECMWF COMPLETELY AT THIS TIME...AS IT IS ONE OF OUR MORE RELIABLE MEDIUM RANGE MODELS. IF ECMWF IS CLOSE TO FRUITION...TEMPS WILL STAY IN THE 30S SUNDAY...AFTER SEEING MID 60S THU THRU SAT. WELCOME TO MARCH. && .AVIATION... VFR CONDITIONS WILL CONTINUE THROUGH MID WEEK...WITH ONLY A FEW CIRRUS CLOUDS DECORATING THE SKY HERE AND THERE. A DRY COLD FRONT WILL MOVE SEWD THROUGH MOST OF THE AREA MID DAY WED. AS A RESULT...LIGHT SRLY/SWRLY WINDS ARE EXPECTED TO VEER TO THE NE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && SHORT TERM...DB LONG TERM...GM AVIATION...DB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 944 PM CST TUE MAR 1 2011 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-021100- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 944 PM CST TUE MAR 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT MINOR TO MODERATE FLOODING WILL OCCUR ON MANY AREA RIVERS...INCLUDING THE THE OHIO AND MISSISSIPPI RIVERS. PLEASE REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY LOW PRESSURE LIFTING NORTHEAST INTO THE MID MISSISSIPPI RIVER VALLEY WILL BRING ANOTHER CHANCE OF HEAVY RAINFALL AND STRONG THUNDERSTORMS TO THE ENTIRE QUAD STATE REGION FRIDAY NIGHT AND SATURDAY. SEVERE THUNDERSTORMS CANNOT BE RULED OUT...AND MANY AREAS WILL POSSIBLY RECEIVE ANOTHER 1 TO 3 INCHES OF RAINFALL. FLOODING PROBLEMS ARE LIKELY TO RESULT...ESPECIALLY IN AREAS THAT RECEIVE 2 OR MORE INCHES OF RAIN. IN ADDITION...RAIN MAY CHANGE OVER TO SOME WET SNOW FROM WEST TO EAST SATURDAY NIGHT INTO SUNDAY. AT THIS TIME IT IS WAY TO EARLY AS TO SPECULATE ON ANY SNOW ACCUMULATION...IF INDEED THE COLD AIR MAKES IT IN QUICK ENOUGH TO POSE A SIGNIFICANT SNOW RISK. MINOR TO MODERATE FLOODING WILL OCCUR ON MANY AREA RIVERS...INCLUDING THE THE OHIO AND MISSISSIPPI RIVERS. PLEASE REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY NIGHT AND SATURDAY. DRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
600 PM CST TUE MAR 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 AM TORNADO 6 W OWENSVILLE 38.27N 87.80W
02/28/2011 GIBSON IN NWS STORM SURVEY
AN EF1 TORNADO TOUCHED DOWN 6 MILES WEST OF OWENSVILLE
AND TRAVELED EAST FOR 22 MILES TO ONE HALF MILE EAST OF
SOMERVILLE BY 204 AM. PEAK WIND WAS 105 MPH...AND THE
PATH WIDTH WAS 175 YARDS. NUMEROUS HOMES SUSTAINED MAINLY
SHINGLE DAMAGE. SEVERAL GARAGES OR OUTBUILDINGS WERE
DAMAGED OR DESTROYED. NUMEROUS BARNS WERE HEAVILY
DAMAGED. NUMEROUS TREES WERE UPROOTED AND SEVERAL POWER
LINES WERE DOWNED.
0151 AM TORNADO 2 SE PRINCETON 38.34N 87.54W
02/28/2011 GIBSON IN NWS STORM SURVEY
AN EF2 TORNADO TOUCHED DOWN 2 MILES SOUTHEAST OF
PRINCETON AND TRAVELLED EAST FOR 19 AND A QUARTER MILES
TO 2 MILES WEST OF VELPEN BY 209 AM. PEAK WIND WAS 115
MPH. AVERAGE PATH WIDTH WAS 300 YARDS...BUT IT COMBINED
WITH STRAIGHT-LINE WINDS AT ONE POINT TO CREATE A MAX
WIDTH OF ONE THIRD MILE. THE MOST INTENSE DAMAGE OCCURRED
IN OAKLAND CITY AND 2 MILES EAST OF ARTHUR. NUMEROUS
HOMES WERE DAMAGED. 2 HOMES WERE TOTAL LOSSES. SEVERAL
HUNDRED TREES UPROOTED OR SNAPPED. NUMEROUS POWER LINES
DOWNED.
0210 AM TORNADO 2 SW OTWELL 38.43N 87.12W
02/28/2011 PIKE IN NWS STORM SURVEY
AN EF0 TORNADO TOUCHED DOWN 2.5 MILES SOUTHWEST OF OTWELL
AND TRAVELED EAST FOR 2 MILES TO 1 MILE SOUTH OF OTWELL.
AVERAGE PATH WIDTH WAS 150 YARDS. PEAK WIND WAS 85 MPH. A
FEW HOMES HAD PARTIAL ROOF LOSS. SEVERAL HOMES SUSTAINED
SHINGLE DAMAGE. SEVERAL TREES WERE DOWNED OR DAMAGED.
&&
DRSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
819 PM CST TUE MAR 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 AM TSTM WND DMG ORCHARDVILLE 38.50N 88.66W
02/28/2011 WAYNE IL NWS STORM SURVEY
DAMAGE SWATH EXTENDED FROM ORCHARDVILLE ALONG AND NORTH
OF HIGHWAY 161 TO 1 MILE NORTHEAST OF MOUNT ERIE,
APPROXIMATELY 24 MILES. A COUPLE OF BARNS AND GARAGES
WERE BLOWN OVER OR DESTROYED. A COUPLE OF BUILDINGS WERE
DAMAGED, AND SEVERAL TREES AND LIMBS WERE BLOWN DOWN.
&&
DRSThe national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287837.